Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

On ativan, risperdal and stilnox for bipolar disorder. Behaving aggressively. Side effect?

Answered by
Dr.
Dr. Ashish Mittal

Psychiatrist

Practicing since :2004

Answered : 1856 Questions

default
Posted on Wed, 2 Jan 2013 in Bipolar Disorder
Question: Hi

A friend of my is on Cipralex, Epilum, Urbanol and Stilnox. He recently was taken off the Urbanol (after being on it for a year). He was now put onto Ativan and Risperdal as well. Is this normal medication for bipolar disease?
He recently became very aggresive. Could this be a result of the meds?

doctor
Answered by Dr. Ashish Mittal 10 hours later
Hello,
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     36 year old male
•     Known case of Bipolar disorder
•     Currently on: Cipralex, Epilum, Ativan, Risperdal and Stilnox
•     Complaints of: Aggresive behavior.


In Bipolar disorder patient has both manic and depression episode. In depression most common symptoms are: low mood, decrease energy and negative thinking. In contrast, in Manic episode common symptoms are: over cheerfulness, anger, irritability, increase energy and decrease need for sleep.

Following medicines are well researched and found to effective for Bipolar disorder: Lithium, Depakote/Epilum (Valproate), Lamictal (Lamotrigine) and Carbamazepine. These medicines also called as mood stabilisers and given for for long term to stabilise mood. They prevent both depressive and manic episode. Even if patient become ill while on medicine, illness is less severe and last for short period.

Out of these medicines patients got stabilised on one or combination of two medicines. Choice of medicine is depend on patient illness state (which can be assessed on interview only), side effect profile of medicine, and duration of illness, weight, age and sex of the patient. Sometime other antimanic agent (like Risperidal) needs to be added depending on the severity of episode and anti depressants (Cipralex) need to be added during depressive episode..

Ativan and stilnox is given to decrease anxiety and to help in sleep.

If your friend is becoming aggressive then there is need to rule out manic episode after mental status examination by psychiatrist. If he has manic episode then his cipralex which is an antidepressant, may need to be stopped. So, it is advisable to visit psychiatrist due to current change in behavior of your friend.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashish Mittal 9 minutes later
can this disorder really be so severe that he can have a complete change in personality
doctor
Answered by Dr. Ashish Mittal 23 minutes later
Hello again,
Thanks for follow up.

Yes, During episode of depression or Mania personality may appear changed temporally.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Mood disorder

doctor1 MD

I think I have a UTI, I have been sexually active for 4 months now and never had any problems until now. I am not sure if it is a UTI. I m 19 5 1 and 116 lbs. I have bipolar disorder and adult ADD.I don t know if there is anything I can do because the symptoms seem to get worse and worse

doctor1 MD

Female aged 18 heigh 5,5 weight 70 medical history depression on Prozac, had appendix out About 3 years ago, suffers from migranes. Problem .. Feel like I have something stuck in my chest and throat, quite uncomfortable, have tried throwing up but can t clear it.

doctor1 MD

Hello Dr. I am a 33 year old woman who is experiencing HORRIBLE mood swings, I have been taking b yaz birth control for almost 2 mos, the 1st mo was ok but now I don t think its helping at all. what birth control pills do you suggest for mood swings and heavy periods?

doctor1 MD

Recently I had unprotected sex with my fiancee, after which she took ipill within 12 hrs., now she is probably having mood- swings, as she is behaving differently. She gets irritated, doesn t seem to trust me. Can you please tell as to how long her mood swings may last..

doctor1 MD

My Husband has nausea, vomiting, abdominal cramping and diarrhea started last night. He is diabetic and is also on clozapine for a mood disorder . What can I give him to help reduce the symptoms?

doctor1 MD

hi can u pls call me at 408 409 0256 i am taking marijuana 0.5 g and respiridone 1mg i have also taken etizolam and aripiprazole in the past month . i am very concerned as to what the side effects will be i have not had bad side effects in the...

doctor1 MD

i have smoked marijuana and i have taken 1mg Risperidone . what will be the side effects ? if i do this for one week what will happen to my mental health ?